Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Medford, OR

July 23, 2014Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jul 23, 2014, 9:52 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 23, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2014, 9:52 AM PDT (16:52 UTC)
In effect from
Jul 23, 2014, 2:00 PM PDT
Expired
Jul 23, 2014, 8:03 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS86 KMFR 231652
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
952 AM PDT WED JUL 23 2014

...STRONG WEST WINDS ON EXISTING FIRES TODAY...

.A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND UNUSUALLY
STRONG WEST WINDS ARE EXPECTED BEHIND THE FRONT THIS AFTERNOON.
ABUNDANT LIGHTNING AND LITTLE RAIN OCCURRED OVER THE REGION
YESTERDAY WHICH PRODUCED NUMEROUS NEW FIRE STARTS. WHILE
HUMIDITIES WILL NOT BE AS LOW AS USUAL TODAY...THE STRONG WINDS
MAY CAUSE EXISTING FIRES TO SPREAD RAPIDLY.

ORZ624-625-240600-
/O.NEW.KMFR.FW.W.0019.140723T2100Z-140724T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
952 AM PDT WED JUL 23 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES ON EXISTING FIRES FOR FIRE WEATHER ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. 

* AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625...INCLUDING THE
  FREMONT WINEMA NATIONAL FOREST AND ADJACENT DESERTS TO THE EAST. 

* WIND...WEST 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* MINIMUM HUMIDITIES...20 TO 25 PERCENT.

* TIMING: A COLD FRONT WILL MOVE THROUGH LATE THIS MORNING AND
  WINDS WILL BECOME WEST AND INCREASE THIS AFTERNOON. STRONG WINDS
  WILL CONTINUE INTO THE EVENING THEN DIMINISH.

* IMPACTS...STRONG WINDS COULD CAUSE EXISTING FIRES TO SPREAD
  RAPIDLY. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WRIGHT/SK

VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
783 
WWUS86 KMFR 240303
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
803 PM PDT WED JUL 23 2014


ORZ624-625-240415-
/O.CAN.KMFR.FW.W.0019.000000T0000Z-140724T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
803 PM PDT WED JUL 23 2014

...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS
AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625 

* CANCELLATION: DIMINISHING WIND SPEEDS AND RISING RELATIVE
  HUMIDITIES MEAN THAT THE RISK OF SIGNIFICANT FIRE SPREAD IN THE
  AREA HAS REDUCED BELOW WARNING LEVELS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 23, 8:48 AM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 23, 8:48 AM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
848 AM PDT WED JUL 23 2014

.DISCUSSION...ALREADY MADE A QUICK UPDATE THIS MORNING TO RAISE
POPS ASSOCIATED WITH A FRONTAL BAND MOVING THROUGH THE AREA RIGHT
NOW AND AM PLANNING TO UPDATE THE REST OF TODAY SHORTLY. THERE IS
A POTENT UPPER LOW OFF THE WASHINGTON COAST RIGHT NOW, AND AN
ASSOCIATED COLD FRONT STRETCHES SOUTHWARD FROM THE LOW ALONG THE
PACNW COAST. THE MAIN RAIN BAND CURRENTLY STRETCHES FROM AROUND
ROSEBURG SOUTH THROUGH JOSEPHINE COUNTY AND IS MOVING EAST AT
AROUND 20 MPH WHICH PUTS IT AT MEDFORD AROUND 930 AM. WHILE THE
MODELS SHOW THIS FRONT FALLING APART PRIOR TO REACHING MEDFORD,
RADAR DOESN'T SUGGEST THAT, SO WE SHOULD SEE SOME RAIN THIS
MORNING. AFTER THE FRONT MOVES THROUGH, IT WILL BECOME SHOWERY.
MOST OF THE INSTABILITY IS WELL NORTH OF US, BUT WE COULD SEE A
LIGHTNING STRIKE HERE OR THERE ACROSS THE NORTHERN PARTS OF OUR
FORECAST AREA. AT ANY RATE, IT WILL BE QUITE COOL AND DAMP FOR
THIS TIME OF YEAR TODAY.

I DO THINK THE FRONT (OR AT LEAST ITS PRECIPITATION) WILL FALL
APART AS IT IS CROSSES OVER TO THE EAST SIDE, BUT IT WILL STILL
PRODUCE GUSTY WEST WINDS TODAY EAST OF THE CASCADES. PRECIPITATION
WILL BE MUCH SPOTTIER OVER THERE, BUT SHOWERS WILL BE POSSIBLE
ESPECIALLY NORTH. -WRIGHT

&&

.AVIATION...BASED ON THE 23/12Z TAFS...AREAS OF MVFR AND LOCAL IFR
CEILINGS AND VISIBILITIES AT THE COAST WITH LIGHT TO MODERATE RAIN
WILL PERSIST AT THE COAST UNTIL AROUND 18Z AS A COLD FRONT MOVES
ACROSS. RAIN AND ISOLATED THUNDERSTORMS WILL SPREAD INLAND THIS
MORNING WITH VFR CEILINGS TRANSITIONING TO AREAS OF MVFR
CEILINGS...MAINLY WEST OF THE CASCADE CREST. AS THE COLD FRONT
TRACKS INLAND SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS
THE WEST SIDE INTO THE EARLY AFTERNOON. THE AREA EAST OF THE
CASCADES WILL REMAIN MAINLY DRY TODAY. BUT, THIS FRONT WILL ALSO
PRODUCE MODERATE TO STRONG WESTERLY LOW LEVEL WINDS WITH THE
STRONGEST GUSTS...TO 35 KT EAST OF THE CASCADES DURING THE
AFTERNOON AND EARLY EVENING. CEILINGS WILL RISE AND THEN
DISSIPATE WITH VFR CONDITIONS THIS EVENING, EXCEPT FOR COASTAL LOW
CLOUDS THAT ARE EXPECTED TO FORM AROUND 06Z AND CONTINUE INTO
THURSDAY MORNING. /DW

&&

.PREV DISCUSSION... /ISSUED 329 AM PDT WED JUL 23 2014/

SHORT TERM...A LOW PRESSURE SYSTEM WILL BRING A FRONT INLAND
TODAY WHILE A SHORTWAVE MOVES UP FROM THE SOUTH AHEAD OF THE FRONT
AND MOVES ACROSS THE CWA THIS MORNING INTO EARLY THIS AFTERNOON. THIS
PATTERN WILL BRING RAIN SHOWERS TODAY WITH ISOLATED THUNDERSTORMS
EXPECTED. COOLER TEMPERATURES ARE ALSO EXPECTED TODAY.
ADDITIONALLY, STRONG GUSTY WINDS WILL OCCUR WITH THIS FRONT FROM
THE CASCADES EASTWARD. THE UPPER LOW WILL SHIFT INLAND
TONIGHT...THEN NORTHEAST ON THURSDAY. SO EXPECT CONTINUED COOLER
THAN NORMAL TEMPERATURES FOR INLAND AREAS ON THURSDAY. ALONG THE
COAST, A THERMAL TROUGH DEVELOPS ON THURSDAY AND STRENGTHENS FRIDAY
WHILE AN UPPER RIDGE BUILDS OVERHEAD FRIDAY. THIS WILL BRING GUSTY
NORTH WINDS TO THE COAST AND MUCH WARMER TEMPERATURES ACROSS THE
AREA FRIDAY.

TODAY...AS THE FRONT MOVES INLAND EXPECT RAIN SHOWERS TO SPREAD
INTO THE AREA. ADDITIONALLY ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS MUCH OF THE AREA THIS MORNING INTO EARLY THIS
AFTERNOON...THEN ISOLATED THUNDERSTORMS POSSIBLE FROM THE CASCADES
EAST LATE IN THE AFTERNOON. INSTABILITY IS FORECAST AHEAD OF AND
WITH THE FRONTAL PASSAGE AND THE FRONT COMBINED WITH A SHORTWAVE
MOVING UP FROM THE SOUTH ARE EXPECTED TO HELP TRIGGER
THUNDERSTORMS. ALSO AN UPPER LEVEL JET WILL PUSH INLAND TODAY
PROVIDING UPPER LEVEL SUPPORT FOR CONVECTIVE ACTIVITY. LIFTED
INDICES AND CAPE ARE RELATIVELY WEAK THOUGH SO EXPECT MAINLY
ISOLATED STORMS. A FAVORED AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE FROM THE WESTERN FOOTHILLS OF THE
CASCADES IN OREGON EXTENDING EAST OF THE CASCADE CREST.

ALSO WITH THIS FRONT, SOUTHWEST TO WEST GUSTY WINDS ARE EXPECTED
EAST OF THE CASCADES TODAY. MODELS AND GUIDANCE ARE IN GOOD
AGREEMENT SHOWING GUSTS OF 30 TO 40 MPH POSSIBLE.

BEHIND THE FRONT, EXPECT COOL CONDITIONS OVERNIGHT WITH
TEMPERATURES LOWERING INTO THE MID 30S TO LOW 40S EAST OF THE
CASCADES AND IN THE LOWER 50S FOR WEST SIDE VALLEYS. DURING THE
DAY THURSDAY, TEMPERATURES WILL REMAIN BELOW NORMAL FOR INLAND
AREAS BUT SKIES WILL BECOME MOSTLY SUNNY ACROSS THE AREA. A MILD
CHETCO EFFECT MAY BE FELT AT BROOKINGS AS NORTH TO NORTHEAST WINDS
DEVELOP DUE TO A THERMAL TROUGH BUILDING ALONG THE COAST.

BY FRIDAY, EXPECT A RETURN TO NORMAL CONDITIONS WITH WARM
TEMPERATURES AND DRY CONDITIONS AS AN UPPER LEVEL RIDGE BEGINS TO
BUILD OVER THE REGION AND A THERMAL STRENGTHENS ALONG THE COAST.

LONG TERM...THEN HOT CONDITIONS ARE EXPECTED ACROSS THE AREA THIS
WEEKEND AS AN UPPER RIDGE STRENGTHENS OVER THE REGION. ALSO A
THERMAL TROUGH WILL BRING GUSTY NORTH WINDS ALONG THE COAST.
MODELS ARE INDICATING THAT AN UPPER LOW WILL DROP DOWN INTO THE
GULF OF ALASKA OVER THE WEEKEND AND SOME WEAK SHORTWAVE ACTIVITY
MAY MOVE INTO THE CWA WITH SOUTHWEST FLOW ALOFT ON SUNDAY. HAVE
KEPT THE FORECAST DRY FOR NOW. HOWEVER,  IF FUTURE RUNS CONTINUE
TO SHOW SHORTWAVE ACTIVITY, MAY NEED TO ADD A SLIGHT CHANCE FOR
THUNDERSTORMS INTO THE FORECAST FOR SUNDAY. THEN EARLY NEXT WEEK,
MODELS BEGIN TO SHOW SOME MONSOON MOISTURE MOVING INTO THE AREA BY
TUESDAY WITH A SLIGHT CHANCE FOR THUNDERSTORMS EXPECTED OVER
INLAND AREAS, MAINLY FROM THE CASCADES WEST IN OREGON AND ACROSS
NORTHERN CALIFORNIA.

MARINE...UPDATED 230 AM PDT 23 JULY 2014...CONFIDENCE IS HIGH IN
THE FORECAST FOR TODAY WITH THE PASSAGE OF A WET COLD FRONT, AND
ALSO HIGH IN A CHANGE IN THE SURFACE PRESSURE PATTERN TO FOLLOW. A
THERMAL TROUGH WILL RAPIDLY DEVELOP ON THURSDAY THEN LIKELY LINGER
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL LIKELY RESULT
IN MODERATE TO STRONG NORTH WINDS AND STEEP WIND DRIVEN SEAS WITH
THE STRONGEST WINDS DURING THE AFTERNOON AND EVENING HOURS IN THE
OUTER WATERS SOUTH OF CAPE BLANCO. THE MAIN UNCERTAINTY IN THE
FORECAST RELATES TO THE STRENGTH OF NORTHERLY WINDS FROM THURSDAY
THROUGH THE END OF THE FORECAST PERIOD...SPECIFICALLY HOW FAR TO
THE NORTH SMALL CRAFT ADVISORY LEVEL WINDS WILL EXTEND AND WHETHER
WINDS IN THE OUTER WATERS SOUTH OF CAPE BLANCO WILL REACH GALE
FORCE. THE 00Z GFS MODEL IS STRONGER THAN THE NAM WITH WINDS NORTH
OF CAPE BLANCO WHILE MAINTAINING ITS NORMAL BIAS OF NOT BRINGING
THE STRONG NORTHERLIES CLOSE ENOUGH TO THE COAST. A MODEL BLEND
WAS UTILIZED. WINDS LOOK TO REMAIN GENERALLY BELOW SMALL CRAFT
ADVISORY LEVELS WITHIN 5 NM OF THE COAST WHILE WINDS IN THE
SOUTHERN OUTER WATERS ARE EXPECTED TO BE BELOW GALE FORCE ON
THURSDAY BUT THEN A BIT STRONGER...LIKELY REACHING GALE FORCE
FRIDAY AFTERNOON AND POSSIBLY DURING EACH AFTERNOON AND EVENING
INTO EARLY NEXT WEEK. /DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...NONE.

PACIFIC COASTAL WATERS...NONE.

In the hours before

Local storm report, Jul 23, 7:57 AM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
757 AM PDT WED JUL 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     HEAVY RAIN       2 N PROVOLT             42.32N 123.23W
07/23/2014  M0.52 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            .40 IN 15 MINUTE SPAN BETWEEN 5:30-5:45 PM.
            HEAVY RAIN DURATION 24 HOURS. OBSERVER
            LOCATION 6 MILES EAST OF MURPHY.

&&

NWS MEDFORD OR
IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:18 PM PDTSpecial Weather StatementMFR42 min
Jul 22, 5:26 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath34 min
Jul 22, 5:55 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine35 min
Jul 22, 6:33 PM PDTSpecial Weather StatementMFR57 min
Jul 22, 10:22 PM PDTSpecial Weather StatementMFRLake38 min
Jul 23, 3:22 PM PDTGale WarningMFR24 hr
Jul 23, 3:22 PM PDTHazardous Seas WarningMFR24 hr
Jul 23, 3:22 PM PDTSmall Craft Advisory for WindsMFR24 hr
Jul 23, 3:22 PM PDTSmall Craft Advisory for Hazardous SeasMFR24 hr

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.